Nebraska, 2003

Damaging Wind in Nebraska, August 19, 2003

August 19, 2003 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 1:51 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 19, 1:51 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
251 PM CDT TUE AUG 19 2003

RAIN CHANCES THROUGH THURSDAY MORNING CONTINUE TO BE MAIN FORECAST
CONCERN.

SIMILAR SYNOPTIC SITUATION IS IN PLACE TODAY AS WE HAD YESTERDAY.
HOWEVER HEATING HAS BEEN LIMITED DUE TO MORNING CONVECTION AND CLOUD
DEBRIS.  BUT STILL AREAS OVER SOUTHEAST NEBRASKA HAVE WARMED UP TO
NEAR 100...AND SOME CONVECTION HAS BEGUN OVER NORTHEAST KANSAS
MOVING INTO SOUTHEAST NEBRASKA.

UPPER LOW WAS NOTED ON WATER VAPOR IMAGERY MOVING THROUGH WESTERN SD
AND THE NEBRASKA PANHANDLE.  MOISTURE PLUME FROM SUB TROPICS WAS
STREAMING NORTH TO THE EAST OF THIS FEATURE...AND AN EMBEDDED
SHORTWAVE/JETLET WAS PUNCHING INTO WESTERN KANSAS.  THESE UPPER
FEATURES COMBINED WITH   LOW LEVEL INSTABILITY POINT TO ANOTHER
ROUND OF CONVECTION THIS EVENING WHICH COULD LINGER WELL PAST
MIDNIGHT.  IN FACT...WILL HAVE CHANCES FOR RAIN UNTIL UPPER LOW
MOVES TO THE EAST WEDNESDAY NIGHT AND THURSDAY MORNING.

CAPES WERE RUNNING IN THE 3000 TO 4000 J/KG RANGE IN THE WARM SECTOR
OVER EASTERN KANSAS AND SOUTHEAST NEBRASKA.  WITH CONVECTION ALREADY
FIRING...EXPECT SOME STRONG TO SEVERE STORMS TO DEVELOP WITH HIGH
DEW POINT DEPRESSIONS INDICATING DAMAGING WIND EVENT LIKELY.  STORMS
SHOULD MOVE NORTH-NORTHEAST RUNNING INTO SLIGHTLY COOLER AIR...BUT
HIGH DEW POINTS SUGGEST SEVERE THREAT WILL SPREAD ACROSS MUCH OF THE
CWA THROUGH THE EVENING.

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE ON WEDNESDAY AS
UPPER LOW MOVES CLOSER WITH STEEPENING LAPSE RATES OVER SURFACE
TEMPS AGAIN APPROACHING THE 95 TO 100 DEGREE RANGE OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.  LEFT OVER BOUNDARIES FROM OVERNIGHT
CONVECTION WILL HAVE TO BE CONSIDERED FOR PLACEMENT OF BEST POPS
TOMORROW.

WILL END PRECIP THURSDAY MORNING AS UPPER TROUGH/LOW WILL BE EAST BY
THEN...AND SURFACE FRONT WILL BE EXITING WESTERN IOWA.  850 TEMPS
DROP SEVERAL DEGREES BY THURSDAY AFTERNOON AND EVENING...BUT PLENTY
OF SUNSHINE WILL OFFSET MOST OF THE SYNOPTIC COOLING.

DRY CONDITIONS EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK
WITH A BRIEF PERIOD OF LOWER HUMIDITIES.  HIGH PRESSURE SETTLING
OVERHEAD ON FRIDAY SHOULD PROVIDE FOR THE COOLEST DAY OF THE
FORECAST WITH TEMPERATURES NUDGING UP A COUPLE OF DEGREES PER DAY
THROUGH SUNDAY.  NEXT UPPER WAVE/SURFACE BOUNDARY THREATENS TO MOVE
INTO THE REGION MONDAY AND TUESDAY.  GFS SHOWS THIS SYSTEM NOT
MAKING IT TOO FAR INTO THE CWA...AND WAS WEIGHTED HEAVILY IN THE DRY
FORECAST MONDAY AND TUESDAY BASED ON NEARLY ZONAL UPPER FLOW REGIME
NOT DRIVING FRONTAL SYSTEM SOUTH.

.OMA...NONE.

DERGAN
Hazardous weather outlook, Aug 19, 11:15 AM CST, 3 hours 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1215 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON
AND TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME
SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREAT.

A COMPLEX STORM SYSTEM OVER THE NEBRASKA PANHANDLE WILL
TRACK NORTHEAST INTO SOUTH DAKOTA TONIGHT. DEEP MOISTURE REMAINS
IN PLACE ACROSS THE AREA AND WILL PROVIDE THE FUEL FOR
THUNDERSTORM DEVELOPMENT. LOCALLY HEAVY RAIN IS ALSO LIKELY WITH
SOME STORMS.

HEAT INDEX VALUES ARE FORECAST TO AGAIN REACH 100 TO 105 DEGREES
THIS AFTERNOON...MAINLY SOUTH OF A RED OAK IOWA TO LINCOLN LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY
AS THE STORM SYSTEM MOVES IN IOWA.  SOME THUNDERSTORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

FOBERT

In the hours before

Local storm report, Aug 19, 1:07 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
207 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    3 NNW COLUMBUS            NE   70 MPH TSTM GUST
08/18/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT. EVENT
                                          DURATION 10 MINUTES.
                                          POSSIBLE DOWNBURST
                                          THUNDERSTORM WINDS TOOK
                                          OFF THE TIN ROOF AND
                                          DESTROYED 4 LARGE
                                          GARAGE DOORS OF A LOCAL
                                          POWER CEMENT BLOCK
                                          BUILDING.  ANOTHER
                                          NEARBY BUSINESS
                                          SUSTAINED SERIOUS
                                          DAMAGE AND A FARMSTEAD
                                          ALSO NEARBY HAD SEVERAL
                                          LARGE TREES TOPPLED AND
                                          A GRAIN BIN DAMAGED.
Local storm report, Aug 19, 1:09 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
209 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    1 NE WILBER               NE   70 MPH TSTM GUST
08/18/03   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0417 PM    1 W WILBER                NE   68 MPH TSTM GUST
08/18/03   SALINE                         NUMEROUS TREES BROKEN
                                          AND DOWNED.  REPORTED
                                          BY EMERGENCY MANAGEMENT.

0417 PM    WILBER                    NE   68 MPH TSTM GUST
08/18/03   SALINE                         NUMEROUS LARGE TREE
                                          LIMBS BROKEN, SERVERAL
                                          LARGE TREES BLOWN DOWN
                                          AND STREET FLOODING.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0417 PM    2 NW WILBER               NE   68 MPH TSTM GUST
08/18/03   SALINE                         TREES UPROOTED AND
                                          BRANCHES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0417 PM    FRIEND                    NE   68 MPH TSTM GUST
08/18/03   SALINE                         ROOF BLOWN OFF ONE
                                          BUSINESS IN DOWNTOWN
                                          AREA.  ROOF 60 X 60.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0420 PM    WILBER                    NE   65 MPH TSTM GUST
08/18/03   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0427 PM    WILBER                    NE   66 MPH TSTM GUST
08/18/03   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0500 PM    LINCOLN                   NE   60 MPH TSTM GUST
08/18/03   LANCASTER                      TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 PM    3 NNW COLUMBUS            NE   70 MPH TSTM GUST
08/18/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT. EVENT
                                          DURATION 10 MINUTES.
                                          POSSIBLE DOWNBURST
                                          THUNDERSTORM WINDS TOOK
                                          OFF THE TIN ROOF AND
                                          DESTROYED 4 LARGE
                                          GARAGE DOORS OF A LOCAL
                                          POWER CEMENT BLOCK
                                          BUILDING.  ANOTHER
                                          NEARBY BUSINESS
                                          SUSTAINED SERIOUS
                                          DAMAGE AND A FARMSTEAD
                                          ALSO NEARBY HAD SEVERAL
                                          LARGE TREES TOPPLED AND
                                          A GRAIN BIN DAMAGED.

0513 PM    1 NE WAVERLY              NE   60 MPH TSTM GUST
08/18/03   LANCASTER                      REPORTED BY STORM
                                          SPOTTER.

0527 PM    2 N BELLWOOD              NE   60 MPH TSTM GUST
08/18/03   BUTLER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0545 PM    WEST PT                   NE   60 MPH TSTM GUST
08/18/03   CUMING                         TREES AND POWER LINES
                                          DOWN.
WEST POINT AND
                                          BANCROFT. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0545 PM    SCRIBNER                  NE   WIND DAMAGE
08/18/03   DODGE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0610 PM    6 NE OAKLAND              NE   WIND DAMAGE
08/18/03   BURT                           LOTS OF 4-5 INCH
                                          DIAMETER LIMBS
DOWN,
                                          PLUS A PICNIC TABLE
                                          RIPPED
UP AND BLOWN
                                          AWAY. REPORTED BY PUBLIC.

0613 PM    3 N TEKAMAH               NE   60 MPH TSTM GUST
08/18/03   BURT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0625 PM    5 W DECATUR               NE   WIND DAMAGE
08/18/03   BURT                           LARGE TREE BLOCKING HWY
                                          51. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0640 PM    8 NW WHITING              IA   60 MPH TSTM GUST
08/18/03   MONONA                         REPORTED BY PUBLIC.
Local storm report, Aug 19, 2:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
356 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    2 NE THURMAN              IA   .88 INCH HAIL
08/19/03   FREMONT                        REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nemaha

When
August 19, 3:10 PM CST
Where
Nemaha County, Johnson
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -96.000

Thunderstorm winds estimated at 60 mph by emergency management downed trees in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374832.